Accutane and Inflammatory Bowel Diseases

Posted by in Personal Injury, Pharmaceutical Liability on Oct 14, 2013

In 2009, Swiss-based Company, Hoffman-LaRoche pulled the brand name acne treatment, Accutane, from the United States drug market. The company claimed the extraction of the brand name was a business decision, based on the prevalence of generic forms like Isotretinoin. The sales of generic versions of Accutane rendered it less profitable for the company to keep distributing and selling it in the United States. People were suspicious that Hoffman-LaRoche pulled the product after an abundance of complaints were filed against the medication for causing severe and persistent intestinal issues in people that had taken one or more rounds of the prescription.

According to a study presented to the American College of Gastroenterology, users of Accutane (and its generic predecessors) had a much higher likelihood of developing Inflammatory Bowel Disease (IBD) and related conditions. Inflammatory Bowel Disease can consist of two conditions, ulcerative colitis and Chrohn’s Disease. Ulcerative colitis causes lesions to the lining of the large intestine and colon. Symptoms of ulcerative colitis include abdominal cramping, diarrhea, fever, rectal discomfort, weight loss and unusual stool. Another form of ulcerative colitis that affects only the rectum is called ulcerative proctitis. In many cases, this condition shares the same symptoms as ulcerative colitis. Patients can require procedures as extreme as removing part of the colon. Some severe cases demand that the entire colon be removed.

Another condition related to Inflammatory Bowel Disease is Chrohn’s Disease. This condition causes inflammation along the tissue of the digestive tract. In addition to extreme discomfort, Chrohn’s Disease can lead to persistent diarrhea and malnutrition. Chrohn’s affects differing areas of the digestive tract in each patient. Previous Accutane users usually notice symptoms of Inflammatory Bowel conditions years after their last round of pills. The study presented at the American College of Gastroenterology mentioned that the risk for developing ulcerative colitis was nearly 5 times higher for people who have taken a form of Accutane.

2 Comments

  1. Nov 18, 2014

    Do you have a facebook where I can see more posts like this?

  2. Dec 2, 2014

    You did this piece justice

Leave a Reply

Your email address will not be published. Required fields are marked *